Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 25, 2020, 10:29 PM EDT for Davidson County, Stanly County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2020, 10:29 PM EDT (02:29 UTC)
- Expired
- Apr 25, 2020, 11:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 160 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS52 KRAH 260229
SVRRAH
NCC057-167-260315-
/O.NEW.KRAH.SV.W.0049.200426T0229Z-200426T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1029 PM EDT Sat Apr 25 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Davidson County in central North Carolina...
Stanly County in central North Carolina...
* Until 1115 PM EDT.
* At 1028 PM EDT, a severe thunderstorm was located near Rockwell, or
12 miles east of Kannapolis, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lexington, Albemarle, Badin Lake, Thomasville, Linwood, Plyler,
Fairview In Union County, Locust, Norwood and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3550 8030 3551 8018 3568 8033 3572 8033
3575 8046 3591 8005 3551 8007 3550 8018
3537 8005 3526 8010 3516 8006 3515 8007
3514 8007 3519 8011 3515 8016 3516 8022
3521 8025 3517 8035 3517 8048 3518 8050
TIME...MOT...LOC 0228Z 240DEG 52KT 3550 8040
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
505
WWUS52 KRAH 260252
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1052 PM EDT Sat Apr 25 2020
NCC057-167-260315-
/O.CON.KRAH.SV.W.0049.000000T0000Z-200426T0315Z/
Davidson NC-Stanly NC-
1052 PM EDT Sat Apr 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHEASTERN DAVIDSON AND EASTERN STANLY COUNTIES...
At 1051 PM EDT, a severe thunderstorm was located 7 miles southeast
of High Rock Lake, or 10 miles northwest of Badin Lake, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albemarle, Badin Lake, Norwood, Badin, Denton, Pinehaven Marina,
Morrow Mountain State Park, Fish Tales Marina, Whip-O-Will Campground
and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3547 8015 3555 8008 3566 8018 3570 8018
3574 8006 3539 8008 3537 8005 3536 8007
3529 8009 3525 8009 3516 8006 3515 8007
3519 8010 3519 8012 3518 8013 3515 8019
3517 8020 3516 8021 3521 8025 3517 8034
TIME...MOT...LOC 0251Z 236DEG 34KT 3557 8021
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GreenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:53 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 25, 7:53 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 753 PM EDT Sat Apr 25 2020 .SYNOPSIS... High pressure along the southern New England coast will ridge southwestward across the middle Atlantic today. An area of low pressure and accompanying frontal system will develop from the southern Appalachians northeastward across the Carolinas tonight. A secondary cold front will cross the region Sunday evening. && .NEAR TERM /THROUGH TONIGHT/... As of 430 PM Saturday... A mid level cyclone centered near KEVV at 20Z will wobble across srn IN and OH through 12Z Sun. In the cyclonic flow surrounding the low, a lead perturbation and mid level WAA regime; moist axis; and shield of rain, have pivoted newd into VA and away from cntl NC this afternoon. The next and most influential perturbation for cntl NC was evident in wv satellite data over middle to wrn TN this afternoon; and this feature will pivot across the TN Valley through this evening, then up the Appalachians tonight. Associated glancing mid level height falls (~10-20 meters at 500 mb) and forcing for ascent will overspread the Piedmont between 00-06Z Sun. Meanwhile, a trailing perturbation now over swrn KS will amplify sewd into cntl MS/AL through 12Z Sun. A net, positive tilt trough axis will become established by these features and extend from the Appalachians swwd into the Deep South by 12Z Sun. Associated forcing for ascent and cooling temperatures aloft will emerge east of the Appalachians very late tonight. To the east of the trough, mid level flow will strengthen through the 50 to 70 kt range overnight, with similar effective bulk shear values. At the surface, a nearly stacked/occluded low will follow a similar track as the overlying mid level low. Southeast of that low, a triple point wave was analyzed over middle TN, with a warm front analyzed from that low sewd across sern TN and nrn SC. Additional nwd retreat of the warm front into NC through tonight will be retarded by preceding low overcast and stability characterized by surface temperatures in the 50s-low 60s F now over the srn middle Atlantic. Nonetheless, gradual theta-e advection may support lwr-mid 60s F surface T/Td late tonight across the Sandhills and Coastal Plain, with associated conditional risk (and low probability) of surface-based convection there. In the wake of the lead perturbation noted above, cntl NC will remain mostly dry this afternoon, with perhaps just a few patches of drizzle resulting from the foregoing widespread low overcast. The glancing forcing accompanying the upstream wave over TN will then result in a likely to categorical probability of convection over the Piedmont this evening-early tonight, but this regime will likely be elevated atop the stable boundary layer. While MUCAPE will be relatively weak there, generally around 500 J/kg or less, forecast soundings suggest it will be distributed through the mixed phase layer and consequently likely to produce thunder - some possibly supercellular with a risk of hail owing to favorably strong shear profiles. While severe weather parameters will increase with the aforementioned low level theta-e advection from srn to ern NC overnight, this area will be displaced from the glancing forcing for ascent; and as such, any severe weather threat will be more conditional there. In fact, the latest thinking is that aside from the elevated convection primarily over the Piedmont early tonight, mainly dry conditions will prevail over cntl NC, with perhaps a second regime/episode of (surface-based) convection developing over sern/coastal NC, where low level theta-e/warm air advection is forecast to maximize. Rainfall amounts resulting from the (most likely) evolution described above are expected to range from one half to three quarters of an inch over the Triad to perhaps a few hundredths over the Sandhills and srn-cntl Coastal Plain. Temperatures will be near steady, to slowly rising late. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 300 PM Saturday... The short term period will begin with an eastward advancing mid-level closed low across the OH Valley that moves east into New England by Monday morning. Multiple vorticity centers will rotate around the closed low across the Carolinas and Virginia on Sunday afternoon and Sunday night. At the surface, a cold front will be reaching the NC coast on Sunday morning with a southwesterly low level flow in its wake across central NC on Sunday with a period of drier air moving into central NC on Sunday morning. As one of the stronger vort centers approaches, a cold front will swing east across central NC during the late afternoon and early evening. A short period of moisture recovery along the front and some forcing aloft could result in a few short lived showers that move southeast across the area from 20Z to 04Z. NWP has trended toward a drier regime with the best, albeit limited chance of a shower across thee western and northern Piedmont. The upper trough axis will finally push east of the area by late Sunday night resulting in decreasing clouds by daybreak Monday. Highs Sunday will range from around 70 in the western Piedmont to around 80 in the Coastal Plain. Lows will range in the mid 40s north and west to around 50 southeast. -Blaes && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 320 PM Saturday... Monday and Tuesday: A northwest flow aloft on Monday will become more westerly on Tuesday and even southwesterly by Tuesday night as a storm system develops across the central Plains and MO Valley. Surface high pressure centered across the TN Valley on Monday morning will extend into the Carolinas on Monday resulting in a cooler than normal day with fair weather and mainly clear skies. Looks like the threat for increased fire danger on Monday has decreased with wind gusts a little lighter, generally peaking around 18 to 22 mph with min RH values between 30 to 35. The high pressure system will move off the Southeast coast on Tuesday resulting in a return flow and a moderating airmass by Tuesday afternoon. The warm advection pattern will support some increase in mid and high level clouds. Highs on Monday will range in the upper 60s to around 70 with lows dropping into the 40 to 45 degree range on Monday night, perhaps some upper 30s in a few of the colder spots. Highs on Tuesday will rebound into the mid to upper 70s. Wednesday and Thursday: A deep mid and upper level low centered over the MO Valley on Wednesday morning will track northeast into the northern OH Valley on Thursday and into the mid Atlantic and Northeast on Friday. While the pattern is similar, NWP guidance differs on the strength and placement of these features and the surface elements but in general note a weakening surface low that moves into the Northeast early Friday. A trailing cold front is progged to move across central NC on Thursday (12Z Op GFS) or Thursday night (00Z Op EC) with a myriad of timing options near and in between. The upper tough approaches with a neutral to negative trough axis with good flow at mid levels. Lots of solutions here and time to watch, but the pattern supports keeping thunder in the forecast and additional monitoring for the potential for stronger convection. Highs on Wednesday should range in the mid 70s to lower 80s and highs on Thursday will be cooler in the wake of the frontal passage and range in the lower to mid 70s. Friday and Saturday: The upper trough axis should be offshore on Friday morning with a northwest flow aloft expect for Friday and Saturday. This result in a period of fair and generally dry weather with highs in the lower and mid 70s on Friday and the mid 70s on Saturday. Lows will range in the 40s to near 50. -Blaes && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 753 PM Saturday... Through 00Z Monday: Widespread MVFR and some IFR cigs continue this evening across most of central NC, as we continue to remain on the cool side of the warm front now located just south of the nc/sc border. In addition to the low cigs/vsby, the other aviation concern tonight is the potential for rain showers, and some passing convective activity that may result in brief gusty and variable sfc winds. A cold front and following drier air will move east across the region late tonight, with a resultant return to VFR conditions and breezy swly flow Sunday morning. While stratocumulus ceilings will likely redevelop across the Piedmont with diurnal heating Sunday, they are likely to materialize just above MVFR range - around 3500-4000 ft. Outlook: A strong frontal system will affect NC with a chance of sub- VFR conditions and showers and storms late Wed into Thu. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Blaes LONG TERM...Blaes AVIATION...np/MWS
Hazardous weather outlook, Apr 25, 4:57 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 457 PM EDT Sat Apr 25 2020 NCZ007>010-021>026-038>041-076-262100- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Lee- 457 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a chance of thunderstorms early tonight. Some may become strong to severe, with a primary threat of hail, primarily between 9 PM and 2 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ073>075-083-084-262100- Stanly-Montgomery-Moore-Anson-Richmond- 457 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a chance of thunderstorms early tonight. Some may become severe, with a risk of damaging wind gusts, hail, and an isolated tornado. The time of greatest threat will be between 8 PM and 1 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-042-043-077-078-085-086-088-089-262100- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 457 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. Some may become severe, with a risk of damaging wind gusts, hail, and an isolated tornado. The time of greatest threat will be between 10 PM and 4 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 10:57 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Davidson, Montgomery, Moore, Randolph, Richmond and 1 more | 63 min |
| Apr 25, 11:24 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| Apr 25, 11:52 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 53 min |
| Apr 25, 11:53 PM EDT | Special Weather Statement | RAH | Randolph | 52 min |
| Apr 26, 12:13 AM EDT | Special Weather Statement | RAH | Hoke, Richmond | 62 min |
| Apr 26, 12:43 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Scotland | 77 min |
| Apr 26, 12:56 AM EDT | Tornado Warning | RAH | Cumberland, Hoke, Scotland | 34 min |
| Apr 26, 1:25 AM EDT | Tornado Warning | RAH | Cumberland | 23 min |
| Apr 26, 1:51 AM EDT | Special Weather Statement | RAH | Cumberland | 39 min |
| Apr 26, 7:03 PM EDT | Special Weather Statement | RAH | Alamance | 42 min |
| Apr 26, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange | 46 min |
| Apr 26, 7:41 PM EDT | Special Weather Statement | RAH | Chatham | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.